| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Zyban
February 2000

Q. I am 40 years old and have been smoking for 25 years. I also have a history of depression and am taking prozac. I want to quit, and have tried the nicotine gum and patch without success. Can I try Zyban?

A. Given that smoking is the number one cause of preventable death in the US, I believe that anything we can do to help one quit smoking is very worthwhile. Zyban (Bupropion) is a well studied medication. It actually has been around for many years, better known as Wellbutrin SR. This identical drug has been used as an effective antidepressant. However, studies have shown that even in non-depressed patients, one who takes Zyban is about twice as likely to succeed quitting smoking than one who doesn't. The mechanism of action is quite fascinating, but beyond the scope of this question. However, in a nutshell, it increases dopamine levels in the midbrain, which seems to decrease one's desire to smoke. It also likely decreases nicotine withdrawal symptoms.

The answer to your question, is usually, yes. As long as you do not have a history of epilepsy (seizure disorder), or anorexia nervosa or bulimia, or other conditions that may lower seizure threshold (such as recent head injury), than you make take Zyban in addition to your prozac. This is true of other similar medications such as Zoloft, and Paxil, which also may be taken with Zyban. Although, just as an extra measure of caution, I advise starting with Zyban 150mg once per day for one week, then, if it is well tolerated, go up to 150mg twice per day for 2 to 3 months total treatment. This of course is in addition to counseling by your physician or other stop smoking program, with regular follow up visits. Your quit date should be 1 to 2 weeks after you begin the Zyban. The most common side effects of Zyban is dry mouth and insomnia. Some patients get a mild tremor. Often these symptoms will get better as the patient adjusts to the med. However, if rash, or severe tremor occurs, the medication should be stopped. Most insurance are now covering Zyban.

Good Luck. For more info, you may contact the American Lung Association: 1-800-586-4872

Disclaimer Back to Ask the Medical Experts